Tacrolimus-Induced Gingival Hyperplasia : JCR: Journal of Clinical Rheumatology

Secondary Logo

Journal Logo

Images

Tacrolimus-Induced Gingival Hyperplasia

Alhassan, Eaman MD; Al-Hassan, Lamees MS

Author Information
JCR: Journal of Clinical Rheumatology 29(2):p e12, March 2023. | DOI: 10.1097/RHU.0000000000001941
  • Free

A 66-year-old man with a history of an orthotopic heart transplant and rheumatoid arthritis presented to the clinic for a routine follow-up appointment. The patient reported swelling in his gums that started after his heart transplant surgery. He underwent gingival laser excision twice in the past, but the swelling recurred. Since his heart transplant surgery, he has taken daily tacrolimus, mycophenolic acid, and prednisone. Gingival hyperplasia (Figure, A) affecting the alignment of the teeth was notable on physical examination. His laboratory workup, including complete blood cell count, was within normal limits. The patient has had no cardiac complications since his surgery and chose to continue taking tacrolimus despite its adverse effect.

F1
FIGURE:
A and B, Gingival hyperplasia affecting the alignment of the teeth.

Tacrolimus is an immunosuppressant used in organ transplants. It has been replacing cyclosporine as it showed it is associated with a lower prevalence and severity of gingival overgrowth.

Differential diagnosis:

  1. Vitamin C deficiency (scurvy)
  2. Gingival plaques
  3. Acute myeloid leukemia
  4. Peripheral giant cell granuloma
  5. Sarcoidosis
Copyright © 2023 Wolters Kluwer Health, Inc. All rights reserved.